Tingling Troubles

CURE, Spring 2010, Volume 9, Issue 1

Calming damaged nerves during and after cancer treatment.

We’ve all felt that numbing, tingling, or prickling sensation—maybe after we’ve hit our funny bone, or our foot falls asleep. But for cancer patients, these sensations can be symptoms of a serious side effect of cancer therapy called neuropathy (injury to the nerves).

Neuropathy can happen either to the peripheral/sensory nerves (related to touch, temperature, and pain) or to the motor nerves (related to movement and muscle tone). Sensory neuropathy is the more common type, and in cancer patients, most often occurs in the legs, feet, arms, and hands.

Symptoms generally occur weeks or months after treatment, but in some cases symptoms occur during treatment. The symptoms for sensory neuropathy include pain, numbness, and tingling or loss of sensation. Sufferers may not be able to feel vibration, may have trouble buttoning their shirt, or may not be able to sense the position of their feet and have trouble walking. Muscle weakness, foot drop, and balance problems are symptoms of motor neuropathy.

It is critical that patients inform their care providers about symptoms as soon as possible in order to minimize the chance of long-term effects.

Drug therapy, primarily chemotherapy, is the most common cause of neuropathy.

Cisplatin, Eloxatin (oxaliplatin), and other platinum drugs cause the most severe neuropathy, according to Michael Stubblefield, MD, assistant attending physiatrist at Memorial Sloan-Kettering Cancer Center in New York. “They destroy the cell body and damage the DNA, and usually the deficits are permanent,” he says. Oncovin (vincristine) can also cause irreversible neuropathy.

Nerve damage caused by taxane drugs, specifically Taxotere (docetaxel) and Taxol (paclitaxel), is often temporary because the nerves usually recover, Stubblefield says.

Other drugs that can cause neuropathy include Velcade (bortezomib) and thalidomide.

Radiation therapy also can cause neuropathy by injuring the nerves, while the tumor itself can damage nerves if it infiltrates or exerts pressure on nearby nerve fibers. Tumors can also develop directly from nerve tissue cells.

Alpha-lipoic acid, vitamin E, calcium, and magnesium are sometimes given to patients during chemotherapy to help prevent neuropathy, although clear proof of their effectiveness does not yet exist. Clinical trials are currently under way to research these and other prevention techniques.

Factors that can increase the risk of chemotherapy-induced neuropathy include excessive alcohol use and diabetes. Knowing these risks helps the doctor and patient work out a specialized treatment plan.

Treatment options for neuropathy are generally limited to managing pain symptoms rather than reversing the damage. If a patient has symptoms of neuropathy during treatment, doctors may reduce the dose of the drug or delay treatment until the symptoms cease. After treatment, doctors focus on treating the pain and increasing comfort.

Although not approved to treat neuropathy, anticonvulsants such as Neurontin (gabapentin) and Tegretol (carbamazepine), and certain antidepressants, including amitriptyline and nortriptyline, can be helpful. Strong pain medication, such as Lidoderm (lidocaine patch) and OxyContin (oxycodone) are prescribed for severe nerve damage.

Non-drug options for easing symptoms include acupuncture and transcutaneous electrical nerve stimulation (TENS), a method that keeps pain signals from reaching the brain by sending painless electric pulses through electrodes placed on the skin.

For patients suffering from motor neuropathy, physical therapy is encouraged to strengthen weakened muscles.

Some basic safety tips include using skid-free or non-slip mats and rugs in the kitchen, in the bathroom, or on the stairs; using a walker or cane; and wearing gloves while gardening or doing other household chores.